Lantus lows

Gretchen Becker Health Guide
  • Can Lantus insulin cause serious lows? It can.


    Lantus (insulin glargine) is a long-acting basal insulin that is supposed to be released slowly and evenly throughout approximately 24 hours. The actual time it last varies in different patients.


    Bolus, or prandial, insulins are fast-acting insulins, and if you inject too much of them, or don't eat as much as you thought you were going to eat when you calculated the bolus dose, the result can be serious low blood sugar (hypoglycemia), because the insulin works quickly.


    People don't expect Lantus to cause hypoglycemia because it's supposed to be released slowly, a little bit at a time. However, although this is rare, Lantus can cause serious hypoglycemia if it's injected into a blood vessel.

    Add This Infographic to Your Website or Blog With This Code:


    This happened to me once and several times to a good e-mail friend whose observational skills I trust. Neither of us uses bolus insulin. At least several people I don't know have reported similar episodes on various Internet lists.


    There are probably even more instances in which people who use bolus insulin in addition to the Lantus assumed they'd injected the wrong insulin -- or calculated the bolus insulin dose incorrectly -- because Lantus isn't supposed to cause lows.


    These Lantus lows occur between 30 and 45 minutes after injecting the Lantus.


    In my case, I'd injected and went out to my office in the barn to work at the computer and started to feel peculiar about 30 minutes later. Just to be safe, I went back in the house and tested. I was 25! I couldn't believe it, so I retested and the meter said 35.


    At this point I could tell my brain wasn't working right, but my first thought was to have lunch (fish and cauliflower). Then it occurred to me that cooking fish and cauliflower might not be the best way to treat a serious low, and I was having difficulty standing up, so I had something sugary (can't even remember what) and sat down until I stopped sweating and my heart stopped pounding so hard.


    Later, I called the Lantus company and asked if they had any idea what could have gone wrong. They wouldn't give me any information, saying I should consult my health care professional. But they sent me a long form to fill out describing my entire health history. I threw it away. Why should I help them if they wouldn't help me?


    I read the tiny print on their package insert, and it didn't give any clues except to say that intravenous administration could cause severe lows. I'd injected into my stomach and certainly wasn't "shooting up."


    More recently, in their 51-page monograph on Lantus, I found this statement, which was not in the package insert that came with my insulin:


    "Hypoglycemia can result from injection directly into a blood vessel." Of course this means pretty much the same thing as "intravenous administration," but the latter implies you're intentionally injecting the insulin into a large vein.


    Here's what someone else said about a Lantus low:


    "The result, when I hit a vessel in my leg, was a drop in blood sugar from 180 to 30 in 1/2 hour!"


    Add This Infographic to Your Website or Blog With This Code:

    And someone else who noticed bleeding after removing the needle after her Lantus injection:


    "About a half hour after dinner, I broke out in a sweat, . . . and suddenly it felt like someone punched me in the stomach. I managed to check my bg, and it was 35....oooops!" She said this has happened twice in 4.5 years.


    Derek Paice has actually graphed a similar low. Click on Potpourri and scroll to the end of that document to see the graph. (I was too busy cooking fish to do any graphing when I went low.)


    Why does this happen? It happens because when you inject Lantus into a blood vessel, it acts exactly like regular insulin (R). And a dose of R the size of a usual Lantus dose would certainly cause a low.


    This happens because insulin has to be in the "monomeric" form in order to get into the blood and then get out again into the tissues to be active. Monomeric means each insulin molecule is separate, not bound to another molecule or anything else. Lantus is completely soluble in acidic solution, and the solution you inject is acid (this is why it sometimes stings).


    When the solution encounters the neutral pH of the body fluids, it is no longer soluble and forms little precipitates (aggregates). These precipitates dissolve only slowly, and that's why the action is usually slow.


    But if you inject into a blood vessel, even though the blood is at neutral pH, the rapid flow of the blood separates the insulin monomers before they have time to aggregate, and hence it works just like R.


    These Lantus lows are fairly rare. But they do occur, and when they do, they happen about 30 to 45 minutes after you inject. Hence you should be cautious for about an hour after you take your Lantus dose, especially if you saw a drop of blood after you injected. If you don't expect them, you're more apt to be taken off guard when you're not in a position to treat them.


    If you're going to drive after injecting Lantus, be especially careful, and pull over and test at the first sign that you might be going low. Lantus lows could be lethal.

Published On: July 16, 2007